Alert archive / Connecticut / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 77, NWS New York, NY

August 10, 2000Southeastern Connecticut Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at Aug 10, 2000, 3:55 AM EDT for Southeastern Connecticut Planning Region, Connecticut. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2000, 3:55 AM EDT (07:55 UTC)
Expired
Aug 10, 2000, 4:45 AM EDT
In force
50 min
Issued by
NWS New York, NY
Area
Whole counties

County Southeastern Connecticut Planning Region, CT

The radar

The Boston radar (KBOX), 94 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 7.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2000-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 805 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2000-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
805 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 100756
SVRNYC
CTC011-100845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
355 AM EDT THU AUG 10 2000

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...

  IN SOUTHERN CONNECTICUT...
     NORTHEASTERN NEW LONDON...

* UNTIL 445 AM EDT...

* AT 355 AM A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST OF
  PRESTON IN EAST CENTRAL NEW LONDON COUNTY...MOVING NORTHEAST AT 20
  MPH.

* BASED ON THIS MOVEMENT...THE SEVERE THUNDERSTORM SHOULD BE IN
  THE VICINITY OF...
  VOLUNTOWN AROUND 405 AM...

RADAR INDICATES THAT THIS STORM MAY BE PRODUCING LARGE HAIL AND 
WINDS IN EXCESS OF 58 HPM AND TORRENTIAL RAINFALL.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4153 720Q9 4140 7192 4171 7145 4188 7168

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:15 AM EDT, 40 minutes earlier.

Area forecast discussion, Aug 10, 3:15 AM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
315 AM EDT THU AUG 10 2000

LN OF STG/SVR TSTMS GOING THRU FA ATTM. SHUD BE OUTTA HERE WITHIN
THE NEXT COUPLE OF HRS. PUBLIC PRODUCTS MAY BE A TAD LATE. LO PRES
OVR NRN ME INTO THE MARITIMES DRAGG A CDFNT THRU FA. UPR TROF JUST
DOESNT WANT TO LIFT OUT OF HERE...ALONG WITH THE WRN RDGG. H+60 ETA
SHOWG UPR RDG OVR WRN US WL BEGIN TO FLATTN OUT. BUT ERN TROF
SHARPNS WITH TROF AXIS ACRS CWA. H+72 AVN SHOWG THE SAME THING.
THAT SHUD KEEP WX UNSETTLD THRU PD. TIME SXNS SHOWG LINGERG LO LVL
RH...BUT VRY LITTLE ABV H7. SHT WVS RUNNG ALNG UPR TROF TNT AND
AGAIN LT FRIDY INTO FRI NGT. WL ADD CHC POP TO FRI.

ON THE MAREINE...NO MAJOR PROBLMS AFTR THE SHWRS/TSTMS ERLY THIS MRNG
END. NO MAJOR CHGS PLANND TO XTNDD PENDG A REVU OF NEW MRF. WRKZFP
IN AWIPS.

.OKX...NONE.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 1:16 AM EDTSevere Thunderstorm WarningOKXGreater Bridgeport Planning Region44 min
Aug 10, 1:57 AM EDTSevere Thunderstorm WarningOKXGreater Bridgeport Planning Region, Naugatuck Valley Planning Region48 min
Aug 10, 2:34 AM EDTSevere Thunderstorm WarningOKXLower Connecticut River Valley Planning Region41 min
Aug 10, 2:45 AM EDTSevere Thunderstorm WarningOKXSoutheastern Connecticut Planning Region45 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.